Fecal transplantation is gaining notice as an acceptable method to treat intestinal infections that do not resolve with the usual rounds of antibiotics.
At first, it may seem like it would be the last choice one would consider. However for some, it has become the best choice, when faced with recurrent bouts of diarrhea, nausea, abdominal cramps and fevers.
Fecal transplantation has been used to treat infections caused by the bacteria Clostridium difficile, also called C. difficile.
C. difficile bacteria can be found in soil and in human feces but for those who are in good health, it is kept at bay by all the healthy bacteria normally in the colon.
However, if someone is treated with antibiotics for an infection elsewhere in their body then the antibiotics can knock out the healthy protective bacteria and allow C. difficile to flourish.
A C. difficile infection can be quite severe.
Those who are elderly, are hospitalized, have had GI procedures, have other colon diseases such as inflammatory bowel disease and those who have had previous C. difficile infections are particularly at risk, according the Mayoclinic.com.
The New York Times stated that more than 300,000 patients in hospitals get C. difficile and more resistant strains have developed in the last decade.
About 3 million people are infected each year by C. difficile, most without symptoms. But as many as 30,000 die each year from the bacteria, according to Reuters.
Ironically, current treatment involves giving the person additional antibiotics, either vancomycin or metronidazole.
Fecal transplantation has been around since 1958 when Dr. Ben Eiseman of the University of Colorado “published a report about using fecal enemas to cure four patients with life-threatening intestinal infections”.
Since then other doctors have given their patients fecal transplants when antibiotics have not worked, or for those who have had several bouts of C. difficile.
“Antibiotics typically only work in 15 to 26 percent of patients with C. diff. - and after repeated rounds of treatment, the drugs become less effective”.